New Mexico, 2013

Flash Flooding in New Mexico, August 20, 2013

August 20, 2013 · NWS EPZ · 2 events in 2 counties and zones

Deep low level moisture was located over the Gila region with very weak flow aloft as a broad upper high was located across the western two-thirds of the country. Slow moving storms produced over an inch per hour rainfall rates and localized flash flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Deep low level moisture was located over the Gila region with very weak flow aloft as a broad upper high was located across the western two-thirds of the country. Slow moving storms produced over an inch per hour rainfall rates and localized flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 20, 1:13 PM MST, 51 minutes earlier.

Area forecast discussion, Aug 20, 1:13 PM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
213 PM MDT TUE AUG 20 2013

.SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
THE AREA THROUGH TONIGHT. SOME STORMS MAY PRODUCE MODERATE TO
HEAVY RAINFALL WITH MINOR LOCALIZED FLOODING POSSIBLE. DRIER AIR
WILL MOVE INTO THE AREA WEDNESDAY AND THURSDAY WITH ISOLATED
MOUNTAIN THUNDERSTORMS EXPECTED. MOISTURE WILL RETURN TO THE
REGION ON FRIDAY WITH SCATTERED THUNDERSTORMS EXPECTED AREA WIDE
ON FRIDAY AND SATURDAY. MOISTURE WILL SHIFT TO THE WEST ON SUNDAY
AND MONDAY WITH STORMS EXPECTED MAINLY WEST OF THE RIO GRANDE. DAY
TIME TEMPERATURES WILL DROP TO NEAR NORMAL THROUGH THE WEEK.

&&

.DISCUSSION...
A BROAD AREA OF HIGH PRESSURE ALOFT REMAINS OVER THE STATE THIS
AFTERNOON WITH A MOIST AIR MASS CONTAINED WITHIN ITS CIRCULATION.
THUNDERSTORMS HAVE BEEN SLOWER TO START UP THIS AFTERNOON DUE TO
THE INCREASED CLOUDINESS...BUT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS REMAIN POSSIBLE LATE THIS AFTERNOON AND TONIGHT. THE
AIR MASS REMAINS MOIST ENOUGH TO PRODUCE STORMS CAPABLE OF
MODERATE TO HEAVY RAINFALL. SOME MINOR LOCALIZED FLOODING WILL
FROM STRONGER STORMS WILL BE POSSIBLE ALONG DRAINAGES AND IN LOW
LYING POORLY DRAINED AREAS.

MODELS ARE IN AGREEMENT THAT DRIER AND MORE STABLE AIR WILL MOVE
INTO THE AREA AS PART OF AN EAST TO NORTHEAST FLOW AT THE MID AND
UPPER LEVELS OF THE ATMOSPHERE. THE PRESENCE OF THIS DRIER AIR
WILL DIMINISH RAIN AND THUNDERSTORM CHANCES BOTH WEDNESDAY AND
THURSDAY. A FEW ISOLATED THUNDERSTORMS MAY STILL BE POSSIBLE OVER
THE HIGHER MOUNTAINS AND OVER PORTIONS OF GRANT AND HIDALGO
COUNTIES THAT ARE NEARER TO DEEPER MOISTURE. TEMPERATURES WILL
ALSO GRADUALLY LOWER TO NEAR NORMALS BY MID WEEK.

BY FRIDAY...WITH THE HIGH ALOFT DISPLACED SOMEWHAT FURTHER NORTH
AND EAST...THE EASTERLY FLOW WILL BE ABLE TO TAP SOME GULF
MOISTURE AND WILL BEGIN TO TRANSPORT IT INTO THE LOCAL AREA.
MOISTURE FLOW WILL ALSO BE PARTLY AIDED BY A TROPICAL SYSTEM OFF
THE BAJA PENINSULA THAT WILL TRANSPORT MORE MOISTURE NORTHWARD
TOWARD THE REGION. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE OVER THE AREA BY FRIDAY AFTERNOON. MOIST CONDITIONS WILL
CONTINUE ON SATURDAY...THOUGH THE BULK OF THE MOISTURE FROM THE
SOUTH AND EAST WILL BE TRANSPORTED INTO ARIZONA...THE LOCAL AREA
MAY STILL SEE SCATTERED SHOWERS AND THUNDERSTORMS. THE CHANCES FOR
RAIN WILL BE GREATER WEST OF THE RIO GRANDE WHERE LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE SATURDAY. DAY TIME TEMPERATURES MAY EVEN
COOL A FEW DEGREES BELOW NORMAL DUE TO INCREASED CLOUDINESS AND
MOISTURE.

BY SUNDAY THE BULK OF THE MOISTURE PLUME WILL ALIGNED OVER ARIZONA
WITH MAINLY SOUTHWESTERN NEW MEXICO PORTION OF THE LOCAL FORECAST
AREA HAVING ANY DECENT CHANCE OF RAIN AND THUNDERSTORMS. THE
REMAINDER OF THE AREA MAY SEE A FEW ISOLATED STORMS...BUT WILL BE
GENERALLY UNDER THE INFLUENCE OF DRIER AIR AND HIGH PRESSURE
ALOFT SUNDAY AND MONDAY. EASTERLY FLOW WILL CONTINUE MUCH OF NEXT
WEEK WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE.

&&

AVIATION...VALID 21/00Z-22/00Z.
WIDESPREAD CONVECTIVE DEBRIS ACROSS SOUTH-CENTRAL NM HAS LIMITED AND
DELAYED THUNDERSTORM DEVELOPMENT ACROSS MOST OF THE AREA EXCEPT FOR
THE HIGHER TERRAIN. NORTH TO NORTHEAST FLOW ALOFT IS STILL FAVORABLE
FOR BRINGING STORMS INTO THE LOWLANDS...WITH TCS/DMN LIKELY THE MOST
FAVORED TAF SITES FOR TSRA.  LRU/ELP A LITTLE MORE QUESTIONABLE
GIVEN LACK OF DESTABILIZATION DUE TO MID-LEVEL CLOUD DEBRIS...NOT
ENOUGH CONFIDENCE TO GO WITH A TEMPO GROUP AT THIS POINT...BUT WILL
LIKELY ADD TEMPOS TO TCS/DMN SOON.

DRIER AIR WILL BEGIN TO MOVE IN ON WEDNESDAY...LIMITING TSRA
DEVELOPMENT EAST OF THE DIVIDE.

&&

.FIRE WEATHER...
THE UPPER RIDGE WILL GRADUALLY SHIFT NORTHWARD TOWARDS THE NM/CO
BORDER THIS AFTERNOON AND EVENING. EASTERLY FLOW BETWEEN THE RIDGE
TO OUR NORTH AND AN INVERTED TROUGH MOVING ACROSS CENTRAL MEXICO
WILL BRING A WEDGE OF DRY/SUBSIDENT AIR INTO OUR AREA WEDNESDAY...
RESULTING IN AN OVERALL DECREASE IN THUNDERSTORM COVERAGE THROUGH
ABOUT FRIDAY...ESPECIALLY EAST OF THE DIVIDE. THUNDERSTORM ACTIVITY
WILL BEGIN TO INCREASE AGAIN THIS WEEKEND...WITH A POSSIBLE
INDIRECT TROPICAL MOISTURE SOURCE COMING INTO PLAY...ALTHOUGH IT
LOOKS LIKE AREAS WEST OF THE DIVIDE...AND MOSTLY IN CA/AZ...WILL
BENEFIT THE MOST.

AS EASTERLY WINDS ALOFT INCREASE TOMORROW...VENTILATION RATES WILL
BEGIN TO IMPROVE ACROSS THE AREA THANKS TO IMPROVING TRANSPORT WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  95  71  93  72 /  20  10  10  10  10
SIERRA BLANCA           67  89  65  89  69 /  10  10  10  10  10
LAS CRUCES              67  93  66  91  67 /  20  10  10  10  10
ALAMOGORDO              69  97  71  92  68 /  20  10  10  10  10
CLOUDCROFT              48  71  52  71  50 /  30  20  20  10  10
TRUTH OR CONSEQUENCES   68  93  68  90  67 /  30  10  10  10  10
SILVER CITY             63  87  62  84  61 /  30  20  20  20  20
DEMING                  65  93  64  91  66 /  30  10  10  10  10
LORDSBURG               67  94  67  92  66 /  30  20  20  10  10
WEST EL PASO METRO      72  95  72  93  71 /  20  10  10  10  10
DELL CITY               66  93  64  90  67 /  10  10  10  10  10
FORT HANCOCK            69  96  68  95  72 /  20  10  10  10  10
LOMA LINDA              64  87  65  85  64 /  20  10  10  10  10
FABENS                  69  95  70  93  70 /  20  10  10  10  10
SANTA TERESA            70  94  70  93  69 /  20  10  10  10  10
WHITE SANDS HQ          69  93  68  92  69 /  20  10  10   0  10
JORNADA RANGE           65  93  66  90  66 /  20  10  10   0  10
HATCH                   65  90  65  87  66 /  30  10  10   0  10
COLUMBUS                69  94  69  91  68 /  20  10  10  10  10
OROGRANDE               67  95  68  93  69 /  20  10  10  10  10
MAYHILL                 55  78  54  77  56 /  30  20  20  10  10
MESCALERO               55  81  57  78  55 /  30  20  20  10  10
TIMBERON                54  78  51  76  55 /  30  20  20  10  10
WINSTON                 59  84  59  81  58 /  30  20  20  20  20
HILLSBORO               64  89  64  86  63 /  30  10  10  10  10
SPACEPORT               66  92  66  90  66 /  30  10  10   0  10
LAKE ROBERTS            60  85  61  83  59 /  30  30  30  20  20
HURLEY                  63  87  64  85  63 /  30  20  20  10  10
CLIFF                   64  96  65  93  64 /  30  20  20  20  20
MULE CREEK              58  91  59  88  57 /  30  30  30  20  20
FAYWOOD                 64  87  64  84  63 /  30  10  10  10  10
ANIMAS                  68  93  67  93  66 /  30  20  20  10  10
HACHITA                 66  92  66  90  65 /  30  10  10  10  10
ANTELOPE WELLS          66  93  64  91  64 /  30  10  10  10  10
CLOVERDALE              65  89  65  86  63 /  30  20  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/25 LUNDEEN/HARDIMAN
Hazardous weather outlook, Aug 20, 10:19 AM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1119 AM MDT TUE AUG 20 2013

NMZ401>417-TXZ418>424-211730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1119 AM MDT TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND TONIGHT. STORMS MAY PRODUCE PERIODS OF MODERATE TO
HEAVY RAINFALL WITH LOCALIZED MINOR FLOODING POSSIBLE ALONG
DRAINAGES AND LOW LYING AREAS. WIND GUSTS UP TO 45 MPH MAY ALSO
OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER AIR WILL MOVE INTO THE AREA AND DIMINISH CHANCES FOR
THUNDERSTORMS ACROSS THE AREA FOR WEDNESDAY AND THURSDAY. ISOLATED
STORMS MAY STILL OCCUR ALONG THE ARIZONA BORDER AND MOUNTAIN ZONES
IN THE AFTERNOON AND EVENING. MOISTURE WILL RETURN TO THE REGION
FRIDAY WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE AREA WIDE FRIDAY AND SATURDAY. THE HIGH PRESSURE RIDGE
WILL REBUILD OVER THE EASTERN PART OF THE AREA...SUPPRESSING MOST
STORM DEVELOPMENT EAST OF THE RIO GRANDE WHILE ISOLATED TO
SCATTERED STORMS CONTINUE TO THE WEST ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

In the hours before

Local storm report, Aug 20, 1:53 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
253 PM MDT TUE AUG 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     FLASH FLOOD      SILVER CITY             32.78N 108.27W
08/20/2013                   GRANT              NM   TRAINED SPOTTER

            SPOTTER REPORTS VERY HEAVY RAINS FALLING OVER EASTERN
            PORTIONS OF SILVER CITY WITH STREETS BEGINNING TO FLOOD.

&&

EVENT NUMBER EPZ1300587

JAR

The radar

The El Paso radar (KEPZ), 180 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
August 20, 2:04 PM MST to 3:00 PM MST
Where
Grant County, 2.83 mi NNE of Silver City to 1.64 mi NNW of Silver City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.810, -108.260

Law enforcement reported water over several roads in the eastern portion of Silver City.

Flash Flood, Sierra

When
August 20, 4:40 PM MST to 6:00 PM MST
Where
Sierra County, 1.27 mi NW of Winston to 2.7 mi WSW of Winston
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.361, -107.667

A spotter near Winston reported almost an inch of rain in less than an hour. Highway 52 was flooded near Winston.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473575, 473576.